South Carolina, 2018Damaging Wind and Lightning Strike in South Carolina, August 19, 2018
August 19, 2018 · NWS CHS · 2 events in 2 counties and zones
Warm and moist conditions between a trough of low pressure inland and high pressure over the Atlantic led to a few strong/severe thunderstorms ahead of a sea breeze circulation across Southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.7 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and moist conditions between a trough of low pressure inland and high pressure over the Atlantic led to a few strong/severe thunderstorms ahead of a sea breeze circulation across Southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 19, 2:33 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 19, 2:33 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
333 PM EDT Sun Aug 19 2018
.SYNOPSIS...
The area will be situated between an inland trough and Atlantic
high pressure through Tuesday. A cold front will approach the
area from the northwest on Wednesday, then stall over or near
the region through the end of the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Expect scattered showers and storms to develop through early
evening as the sea breeze meanders inland and combines with
additional convection and associated boundaries farther inland.
This convection will diminish overnight as the best instability
and forcing shift offshore. Given DCAPEs near 1000 J/kg near
the coast, especially in GA, we cannot rule out a severe storm
or two through early evening if convection can organize a bit.
Also, fog may develop late, mainly inland where rain falls. Lows
will generally range from the lower to mid 70s to the upper
70s/near 80 at the coast.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Monday: Short wave ridging will develop aloft in response to building
heights from the parent anticyclone between Bermuda and the Bahamas,
while a digging trough will cross the Great Plains and MS Valley
during the day, eventually reaching the OH and TN valleys by 12Z
Tuesday. At the surface, the pattern is basically the same as it has
been of late, featuring a weak inland trough and the Bermuda-Azores
High aligned just off to the SE and S. The environment remains
fairly capped with more large scale subsidence and the warm mid
levels, and it'll take until around 2-3 pm to reach our convective
temps that are near 90F. With less overall moisture than recent
days, as PWat ranges from near 1.6" S to 2.0" N, the risk for
showers/t-storms is nothing higher than 20-30% chances during the
mid afternoon into the evening. Any pulse severe risk is non-zero,
since DCAPE is still forecast as great as 1000 J/kg.
Some late night marine convection from offshore could brush
Charleston County, but with the steering flow WSW, we have kept any
mentionable PoP over the Atlantic. Status quo on max and min temps;
with both slightly warmer than normal.
Tuesday: The upstream short wave trough will pass through the OH and
TN valleys during the daytime hours, dampening somewhat as it heads
toward the mid-Atlantic and NE at night. As this transpires a cold
front will push SE and approach the forecast district late at night,
as the oceanic ridge is nudged further to the SE. The prospects for
diurnal convection is near or actually a little below normal, as
moisture profiles are even less than on Monday, as PWat is down ~1.5-
1.8". Thus we have nothing higher than 20-30% POP in the afternoon
when convective temps are achieved. DCAPE is again near 1000 J/kg,
so the severe risk is non-zero.
The tail of the short wave and its accompanying RRQ of the upper jet
will move into the area during the late evening and overnight, and
this should keep at least isolated to scattered PoP in the forecast
even during the typical nocturnal minimum period.
Little change in both max and min temps from recent days, although
if coverage of convection is more than now forecast Tuesday night,
overnight lows would be a few degrees lower than now forecast.
Wednesday: The short wave from at night will cross into the Atlantic
during the morning, followed by DNVA into the afternoon. However, a
secondary short wave will drop through the western Great lakes and
help to maintain a broad mid and upper trough across a good part of
the eastern states. This forces a cold front to push into or near
the forecast zones, and that will be the main mechanism for the
development of showers and t-storms. The latest guidance shows the
main axis of moisture just off the coast, and due to this we are
hesitant to go anything more than scattered PoP, which "meshes" well
with surrounding WFO's. The forecast could require adjustments
though, pending where the cold front positions itself, and where the
best moisture plume sets up. Temps mainly 90-93F inland from the
coast.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Models show a long wave trough over the eastern half of the country
Wednesday night. This trough will gradually shift eastward and then
lift to the north into Friday, followed by zonal flow on Saturday.
At the surface, a front is forecasted to stall over or just offshore
of our area during this time period. This will lead to above normal
POPs and near or maybe even below normal temperatures. But if the
front positions itself further offshore, then large changes in the
forecast would be needed.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
18Z TAFs: Generally VFR conditions expected. There is a small
risk of MVFR cigs at KCHS/KSAV this afternoon. Otherwise, the best
chance of impacts from showers and thunderstorms looks to be
late this afternoon into early evening.
Extended Aviation Outlook: Small probabilities of brief flight
restrictions Monday and Tuesday due to afternoon/evening convection.
Higher probabilities of brief flight restrictions due to convection
associated with a front Wednesday through Friday.
&&
.MARINE...
Tonight: Typical late-summer pattern with S/SW winds this
evening shifting to SW overnight. Speeds will average 15 kt with
some higher gusts with seas 2-4 ft. Some stronger storms are
possible across the waters, mainly through this evening.
Monday and Monday night: A modest SW'erly gradient will exist
between an inland trough and the Atlantic High to the SE and S. With
a boost from the sea breeze influences and subtle nocturnal low
level jetting, winds will be as high as 15 kt and gusty. With little
swell energy, seas will be generally be no larger than 2 or 3 ft.
Tuesday through Wednesday: The offshore ridge is forced a little
further SE as a cold front eventually slips closer to the SE coast
during mid week. The gradient tightens between these two large scale
features, especially late Tuesday and into Tuesday night, where S-SW
winds will reach as high as 15-20 kt with higher gusts. Seas will
respond and build to as high as 3-4 ft, maybe even 5 ft across the
northern AMZ350 waters.
Thursday through Friday: The cold front will become stationary over
or near the waters the second part of the week, as continental high
pressure builds to the NW and N. Depending upon where the front
stalls out and the exact strength to the land based high, there
could be adjustments to the latest wind and sea forecasts.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...RJB
SHORT TERM...33
LONG TERM...
AVIATION...33/RJB
MARINE...33/RJB
Hazardous weather outlook, Aug 19, 2:06 AM EST, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
306 AM EDT Sun Aug 19 2018
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-200715-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
306 AM EDT Sun Aug 19 2018
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Lightning, Beaufort
- When
- August 19, 4:05 PM EST to 4:06 PM EST
- Where
- Beaufort County, 0.9 mi SE of (Nbc)mcas Beaufort
- Property damage
- $1.7 million
- Reported by
- Newspaper
- Coordinates
- 32.460, -80.690
The Island Packet Newspaper reported a house in the Pleasant Point neighborhood was struck by lightning and burned to the ground.
Thunderstorm Wind, Jasper
- When
- August 19, 7:50 PM EST to 7:51 PM EST
- Where
- Jasper County, Switzerland
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.430, -81.000
A tree was reported down on Interstate 95 near mile marker 14.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Hampshire, August 19, 20182 deaths · 1 event
- Tornadoes and Flash Flood in Missouri, August 19 to 20, 2018$176,000 · EF1 · 24 events
- Tornadoes and Flash Flooding in Oklahoma, August 19, 2018$65,000 · EF1 · 8 events
- Heavy Rain in Iowa, August 19 to 21, 201868 events
- Hail and Damaging Wind in New Mexico, August 19, 2018$150,000 · 1.75 in hail · 3 events
- Flash Flooding and Damaging Winds in North Carolina, August 19 to 20, 2018$80,000 · 50 kt wind · 14 events
- Flash Flooding in South Dakota, August 19, 20186 events
- Flash Flood and Hail in Virginia, August 19 to 20, 20181 in hail · 4 events
- Hail and Damaging Winds in North Dakota, August 19, 20181.75 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 19 to 20, 20183 events
- Dense Smoke in Idaho, August 19 to 27, 20183 events
- Flash Flood and Heavy Rain in North Carolina, August 19, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781115, 781116.